Is Flecainide and Digoxin combination advisable to treat atrial fibrillation?
I would explain as follows:
Welcome back on HCM!
I passed carefully through your mother's medical history and would like to explain that considering your mother suffers from heart failure, the first and most important strategy is heart failure therapy optimization. This would lead to a more favorable hemodynamic condition of the circulatory system and would prevent or at least diminish also potential afib recurrences.
So, treatment with vasodilators (ACEIs like ramipril, lisinopril, etc. or ARBs like valsartan, olmesartan, telmisartan, or even isosorbide hydralazine combination, etc.), diuretics (furosemide, torasemide, etc.) aldosterone antagonists (like spironolactone) and betablockers (like carvedilol, metoprolol, etc.) would improve her overall clinical condition and physical performance.
Considering the fact she has hypertension and diabetes, proper management of high BP values and blood glucose levels are necessary to avoid adverse implication on potential heart failure exacerbation (decompensation).
A calcium channel blocker like lercanidipine or amlodipine may be added to better control high BP values (if the above mentioned therapy with vasodilators is not sufficient.
Now, coming to the direct point of interest: afib therapy, I would explain that metoprolol is OK as a rate control strategy for afib. Its dose may be uptitrated until tolerated to the XXXXXXX 200 mg/day.
Regarding digoxin, it may be used in heart failure patient, especially when they have enlarged heart with decreased systolic function and atrial fibrillation. In such case, it may be combined with a betablocker like metoprolol. In advanced age it is necessary to adjust the dosages of each drug in order to avoid potential adverse effects.
Despite concerns about potential unwanted effects, like proarrhythmic effects, if used cautiously avoiding high digoxin plasma levels and hypokalemia, it may be safely uses.
Digoxin may be added to HF therapy if the all the above mentioned therapy (including betablockers) do not provide a sufficient improvement of the clinical conditions.
So, it is not a first choice in HF patients.
Especially it should be avoided if the patient is suffering from renal failure, uncontrolled hypertension, obstructive cardiac hypertrophy, etc.
Flecainide doesn't seem to be an appropriate choice in heart failure patients and its combination with digoxin should be avoided (flecainide increases the effects of digoxin and may risk toxicity).
Another option to metoprolol, could be carvedilol, which has also vasodilator (antihypertensive) properties.
I could give a more direct professional opinion, if you could provide me with additional information (cardiac echo report, lab tests, etc.)
Hope you will find this answer helpful!
In case of any further questions, feel free to ask me again.
Her ekg was following: vent rate 138 bpm, atrial rate 44 bpm, pr int 000 ms, qrs dur 160 ms, qt int 366 ms, prt axes 000 169 28 degrees, qtc not 554 ms
Atrial fibrillation with rapid ventricular resp.
Right bundle branch block
Chest xray said stable appearance of chest with enlarged cardiac silhouette and pylon art edema
There is atherosclerosis . evidence of pulmo art edema but no evidence of mass. There is partially calcified mass in right neck ( goiter) there are carotid calcification.
Does this mean she has plaques arteries and can that be seen in a chest xray?
Also, her bnp is 412 pg/ ml ....two yrs ago it was about 200.
Finally, her tee showed the following:
1. Global left ventricular systolic function appears normal rd 55-65%
2. Left atrial appendage is bilobed with spontaneous echo contrast with no visualized thrombus
3. Biatrial enlargement
4. Mild mitral regurgitation
5. Mild to moderate tricuspid regurgitation
6. Grade 3 atheroma disease of aorta
I contacted her doctor asking him to take her off of digoxin but now I'm not sure if flecanide is safe either. She is currently on both and he did not order any testing for digoxin toxicity. What do you think she should be on to help control her afib? According to the tests, do you think she has heart failure? Thanks again and sorry for all the questions. Just trying to make the best and safest decision for my mother.
Opinion as follows:
The fact she has radiological signs of pulmonary congestion and increased BNP levels makes heart failure quite likely.
Nevetheless, afib per se may influence directly in elevating natriuretic peptides levels.
Now coming to her actual therapy, the fact she is on persistent afib makes Flecainide continuation a nonsense and without any clinica benefits (as it is used as an arrhythmia prevention and not afib rate control alternative.
So, Flecainide should be immediately stopped and the betablocker (Metoprolol or any other) with or without Digoxin should be continued instead.
On my personal professional opinion, a new effort for another cardiac ablation attempt should be discussed with her attending cardiologist, as repeated ablations increase the success rate for normal sinus rhythm maintenance.
If Digoxin is considered necessary to help the betablocker in properly controlling afib ventricular rate, it is necessary to pay special attention to liver and renal function tests, blood electrolytes level and periodically blood Digoxin level.
That's my professional opinion.
Hope to have been helpful to you!
In case you will have any further questions, do not hesitate to ask me.
Wishing you a pleasant weekend!
My only other concern is I wanted her on lisinopril for added heart protection, but her doctor said her pressure is too low ( I guess cause she's now on 100 mg of metoprolol). I'm just praying we can get the afib under control ( don't think my mom will agree to do another ablation but we'll see).
I'm sorry to ramble. Thanks again! Have a good weekend as well!
You are welcome!
I agree with you that a vasodilator like Lisinopril would offer beneficial effects regarding myocardial remodeling, renal protection and heart failure.
It is necessary to closely monitor her blood pressure value and see the opportunity of starting Lisinopril again.
From the other side, Metoprolol doesn't exert any prominent hypotensive effects and is a rational alternative in controlling heart rhythm.
A good control of her anticoagulation with Warfarin and an appropriate blood glucose level control would offer additional protection from afib complications.
I remain at your disposal for any uncertainties concerning medical issues.
The User accepted the expert's answer
Get personalised answers from verified doctor in minutes across 80+ specialties
- Forced coughing atrial fibrillation
- Suggest medicines to treat hypertension atrial fibrillation cholesterol
- Spicy foods atrial fibrillation
- Flecainide dosage atrial fibrillation
- Atrial fibrillation and atrial flutter
- Flecainide side effects atrial fibrillation
- Atrial fibrillation and flecainide
- Flecainide atrial fibrillation treatment
- Is it advisable to fly if suffering from atrial fibrillation
- Is doxepin sufficient to treat atrial fibrillation
- What do the following stress tests, echo and holter monitor test result...
- Suggest alternative treatment for congestive heart failure
- Suggest treatment for hypertension and GERD
- Suggest treatment for high BP and tingling in arms
- What causes sharp pain in chest area relieved by burping?
- Suggest treatment for afib, severe sleep apnea and high heart rate?
- What causes shortness of breath with normal chest X-ray?
- What causes severe pain in my calf muscle in Tietze syndrome?
- What causes altered sense of smell when diagnosed with sinus tachycardia?
- Does page syndrome increase the risk of heart attack?